Alert archive / Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 115, NWS Blacksburg, VA

July 5, 2003Bedford County, Campbell County, City of Lynchburg, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 5, 2003, 6:06 PM EDT for Bedford County, Campbell County, City of Lynchburg, Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2003, 6:06 PM EDT (22:06 UTC)
Expired
Jul 5, 2003, 6:45 PM EDT
In force
39 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

Counties Bedford County, VA, Campbell County, VA, City of Lynchburg, VA

The radar

The Roanoke radar (KFCX), 94 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.1 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2003-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 297 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2003-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
297 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1108 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-68 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

974 
WUUS51 KRNK 052206
SVRRNK
VAC019-031-680-052245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
603 PM EDT SAT JUL 5 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CAMPBELL COUNTY IN CENTRAL VIRGINIA
  LYNCHBURG IN CENTRAL VIRGINIA
  EAST CENTRAL BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 645 PM EDT.

* AT 603 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF FOREST...MOVING NORTHEAST
  AT 5 MPH.

* SOME LOCATIONS THREATENED THROUGH 645 PM EDT INCLUDE
  FOREST...
  LYNCHBURG CITY...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING UP TO NICKEL SIZE 
HAIL AND WINDS UP TO 70 MILES AN HOUR.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3723 7938 3736 7946 3741 7943 3750 7922
          3743 7913 3731 7905

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 1:24 PM EDT, 4 hours 42 minutes earlier.

Area forecast discussion, Jul 5, 1:24 PM EDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
124 PM EDT SAT JUL 5 2003

OVERALL PERSISTENCE FCST INTO EARLY NEXT WEEK AS HIGH PRES REMAINS
OFFSHORE WHILE MOISTURE CONTS TO DEEPEN THRU MON. SEEING A FEW TSRA
ACROSS THE SW RIDGES ATTM ASSOCD WITH DIFFERENTIAL HEATING AND
EXPECT WILL SEE COVERAGE SPREAD TOWARD THE BLUE RIDGE THRU EARLY
EVE. THUS PLANNING ON CONTG A LOW CHC POP THIS EVE...THEN PC FOR
DEBRIS CLOUDS OVERNIGHT AS AREA REMAINS IN BETWEEN LIFT SOURCES TIL
LATE. WILL NUDGE TEMPS UP A BIT AGAIN TNGT GIVEN SOUPY ATMOS AND
SOME FOG AROUND.

SUNDAY-MON...MODELS CONT TREND OF LAST FEW RUNS IN BRINGING GULF
STATES S/W ENERGY NEWD SUNDAY AND INTO THE AREA SUNDAY NGT/MON. THIS
IN COMBO WITH SOME BACKING ALOFT SHOULD ACT TO INCREASE DEPTH OF RH
AND WITH HEATING EXPECT BETTER SHRA/TSRA COVERAGE SW SUNDAY...THEN
ELSW INTO MON. APPEARS NRN ZONES COULD STAY DRY TIL LATE SUNDAY AS
BEST LIFT REMAINS SW AND TO THE N WITH NEXT MCS. THUS PLAN ON MORE
CLOUDS SUNDAY-MON WITH DECENT TO HIGH CHC POPS. TEMPS NOT AS HOT
GIVEN CLOUDS AND MORE SHRA ALTHO WITH BEST FOCUS WEST COULD SEE ERN
ZONES GO CLOSER TO WARMER MAV.

EXTENDED...NRN STREAM LOOKS TO RE-ESTABLISH ESPCLY LATER IN THE WEEK
AS STRONG S/W TROF FOR JULY ATTEMPTS TO DRIVE A CD FRONT THRU THE
REGION. OTRW POPS LIKELY TO DECREASE SOME TUE WITH INIT WEAK TROF
SHUNTING DEEP RH S INTO THE CAROLINAS IN ASSOCIATION WITH UPPER FLOW
TURNING MORE W/NW. NEXT BEST CHC COMES WED AFTN AND SE THU WITH RH
RETURNING N AHEAD OF THE FRONT AND COOLING/FALLING HEIGHTS.
THEREFORE LIKE HIGH CHC POPS ESPCLY WED THEN MUCH DRIER COOLER THU
NGT THRU SAT FOR NOW.

FCSTID =    9
ROA   71  89  70  86 /  20  30  30  30
LYH   68  88  69  85 /  20  30  30  30
DAN   71  89  72  88 /  20  30  30  40
BLF   65  78  64  80 /  30  40  40  30
LWB   62  77  63  79 /  20  40  40  30
BCB   65  82  63  80 /  20  30  30  30
TNB   64  78  64  78 /  30  50  50  40

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

JH/JDS
Hazardous weather outlook, Jul 5, 6:21 AM EDT, 11 hours 45 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-052215-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
621 AM EDT SAT JUL 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

HOT AND HUMID CONDITIONS CAN BE EXPECTED EAST OF THE BLUE RIDGE
THIS AFTERNOON WITH HEAT INDICES NEAR 100 FOR THE CITIES OF ROANOKE...
LYNCHBURG...DANVILLE...AND MARTINSVILLE.

.DAYS TWO THROUGH SEVEN...

VERY WARM AND HUMID WEATHER CAN BE EXPECTED FOR SUNDAY THROUGH
WEDNESDAY.  HEAT INDICES MAY APPROACH 100 DEGREES IN AND AROUND THE
LARGER URBAN AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jul 5, 3:00 PM EDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
300 PM EDT SAT JUL 05 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    10E WILKESBORO            NC   0.88 IN HAIL
07/05/03   WILKES                         REPORTED BY SPOTTER.
Local storm report, Jul 5, 4:11 PM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
411 PM EDT SAT JUL 05 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0404 PM    PILOT                     VA   0.88 IN HAIL
07/05/03   MONTGOMERY                     REPORTED BY SPOTTER.
Local storm report, Jul 5, 5:11 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
511 PM EDT SAT JUL 05 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    6SE CRITZ                 VA   WIND DAMAGE
07/05/03   PATRICK                        3 INCH DIAMETER TREE
                                          LIMBS DOWN.REPORTED BY
                                          SPOTTER.
Special weather statement, Jul 5, 5:41 PM EDT, 25 minutes before
NCZ006-VAZ033>035-043>047-058-059-052245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
541 PM EDT SAT JUL 5 2003

...WIDELY SCATTERED THUNDERSTORMS MOVING EAST ACROSS THE PIEDMONT...

CLUSTERS OF WIDELY SCATTERED THUNDERSTORMS EXTEND EAST OF A LINE
FROM AMHERST SOUTHWEST TO NEAR ROCKY MOUNT. THE STORMS ARE MOVING
EAST AT NEAR 10 MPH. SOME OF THE STORMS MAY PRODUCE WIND GUSTS
TO NEAR 50 MPH...WITH HAIL POSSIBLE TO NICKEL SIZE. BOATERS ON
SMITH MOUNTAIN LAKE SHOULD SEEK HARBOR...AS THE STORMS APPROACHES
FROM THE WEST.

VERY HEAVY DOWNPOURS...FREQUENT DANGEROUS LIGHTNING ARE LIKELY IN THE
PASSAGE OF THESE STORMS. PLEASE TAKE SHELTER IF THE THUNDERSTORMS
APPROACH YOUR AREA.

DOC
Local storm report, Jul 5, 5:53 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
553 PM EDT SAT JUL 05 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    CAVE SPRING               VA   60 MPH TSTM GUST
07/05/03   ROANOKE                        A FEW TREES DOWN. KNOCKED
                                          DOWN A POWER
                                          LINE.REPORTED BY
                                          SPOTTER.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 4:01 PM EDTSevere Thunderstorm WarningRNKMontgomery29 min
Jul 5, 4:14 PM EDTSevere Thunderstorm WarningRNKPatrick31 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.